Alert archive / Washington / Wind Advisories in 2008

Wind Advisory 5, NWS Seattle, WA

January 19, 2008San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Jan 19, 2008, 4:26 PM PST for San Juan County, Washington. It took effect at Jan 20, 2008, 4:00 AM PST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Jan 19, 2008, 4:26 PM PST (00:26 UTC)
In effect from
Jan 20, 2008, 4:00 AM PST
Expired
Jan 21, 2008, 4:00 AM PST
In force
24 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 00:00Z, 0.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 00:00Z on 2008-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 00:00Z on 2008-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSEW 200026
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
426 PM PST SAT JAN 19 2008

...STRONG WINDS EXPECTED ACROSS PARTS OF NORTHWESTERN WA ON
SUNDAY...

.STRONG NORTHEAST WINDS WILL FUNNEL OUT OF THE FRASER RIVER VALLEY
INTO WESTERN WA ON SUNDAY AS AN ARCTIC HIGH PRESSURE CENTER
ACROSS INTERIOR BRITISH COLUMBIA SLIDES SOUTH. THE STRONGEST WINDS
WILL BE FOUND ACROSS THE NORTH INTERIOR...THE SAN JUAN ISLANDS
AND THE WESTERN STRAIT OF JUAN DE FUCA. WINDS WILL WEAKEN BY
MONDAY MORNING AS THE PRESSURE GRADIENT ACROSS THE AREA RELAXES.

WAZ001-503-515-201300-
/O.NEW.KSEW.WI.Y.0005.080120T1200Z-080121T1200Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-
WESTERN STRAIT OF JUAN DE FUCA-
426 PM PST SAT JAN 19 2008

...WIND ADVISORY IN EFFECT FROM 4 AM SUNDAY TO 4 AM PST MONDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 4 AM SUNDAY TO 4 AM PST
MONDAY. 

STRONG NORTHEAST TO EAST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 55
MPH ARE EXPECTED ACROSS THE AREA THROUGH EARLY MONDAY.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP
SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND
CAUSE LOCAL POWER OUTAGES. MOTORISTS...ESPECIALLY THOSE WITH HIGH
PROFILE VEHICLES...SHOULD ALSO BE ALERT FOR SUDDEN...STRONG CROSS
WINDS.

$$

33
3 follow-up statements
000 
WWUS76 KSEW 201201
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
401 AM PST SUN JAN 20 2008

...STRONG WINDS EXPECTED ACROSS PARTS OF NORTHWESTERN WASHINGTON TODAY...

.STRONG NORTHEAST WINDS WILL FUNNEL OUT OF THE FRASER RIVER
VALLEY INTO WESTERN WA TODAY AS AN ARCTIC HIGH PRESSURE
CENTER ACROSS INTERIOR BRITISH COLUMBIA SLIDES SOUTH. THE
STRONGEST WINDS WILL BE FOUND ACROSS THE NORTH INTERIOR...THE SAN
JUAN ISLANDS AND THE WESTERN STRAIT OF JUAN DE FUCA. WINDS WILL
WEAKEN BY MONDAY MORNING AS THE PRESSURE GRADIENT ACROSS THE AREA
RELAXES.

WAZ001-503-515-210000-
/O.CON.KSEW.WI.Y.0005.000000T0000Z-080121T1200Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-
WESTERN STRAIT OF JUAN DE FUCA-
401 AM PST SUN JAN 20 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST MONDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST MONDAY. 

STRONG NORTHEAST TO EAST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO
45 MPH ARE EXPECTED ACROSS THE AREA THROUGH EARLY MONDAY.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP
SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND
CAUSE LOCAL POWER OUTAGES. MOTORISTS...ESPECIALLY THOSE WITH HIGH
PROFILE VEHICLES...SHOULD ALSO BE ALERT FOR SUDDEN...STRONG CROSS
WINDS.

$$
000 
WWUS76 KSEW 202347
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
347 PM PST SUN JAN 20 2008

WAZ001-503-515-211200-
/O.CON.KSEW.WI.Y.0005.000000T0000Z-080121T1200Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-
WESTERN STRAIT OF JUAN DE FUCA-
347 PM PST SUN JAN 20 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST MONDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST MONDAY. 

STRONG WINDS WILL CONTINUE TO FUNNEL OUT FROM THE FRASER RIVER
VALLEY THIS EVENING WITH NORTHEAST TO EAST WINDS OF 25 TO 35 MPH
WITH GUSTS UP TO 45 MPH POSSIBLE ACROSS THE AREA. WINDS WILL
WEAKEN EARLY MONDAY MORNING.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP
SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND
CAUSE LOCAL POWER OUTAGES. MOTORISTS...ESPECIALLY THOSE WITH HIGH
PROFILE VEHICLES...SHOULD ALSO BE ALERT FOR SUDDEN...STRONG CROSS
WINDS.

$$
000 
WWUS76 KSEW 210420
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
820 PM PST SUN JAN 20 2008

WAZ515-211200-
/O.UPG.KSEW.WI.Y.0005.000000T0000Z-080121T1200Z/
/O.NEW.KSEW.HW.W.0003.080121T0420Z-080121T1200Z/
WESTERN STRAIT OF JUAN DE FUCA-
820 PM PST SUN JAN 20 2008

...HIGH WIND WARNING IN EFFECT UNTIL 4 AM PST MONDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 4 AM PST MONDAY. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

VERY STRONG NORTHEAST WINDS HAVE DEVELOPED OVER THE WESTERN
STRAIT OF JUAN DE FUCA THIS EVENING. SUSTAINED WINDS OF 40 TO 45
MPH WITH GUSTS TO 65 MPH ARE BEING EXPERIENCED IN THIS REGION AS
OF 8 PM. THESE STRONG WINDS WILL CONTINUE INTO THE NIGHT BEFORE
EASING UP DURING THE PRE-DAWN HOURS MONDAY MORNING.

THESE VERY STRONG WINDS ARE NOT FROM THE USUAL SOUTH OR WESTERLY
DIRECTIONS TO WHICH THIS AREA IS USED TO. THEREFORE THERE IS A
HIGHER LIKELIHOOD THAT THE WINDS COULD CAUSE TREE DAMAGE AND POWER
OUTAGES. 

WINDS THIS STRONG CAN TOPPLE TREES...DOWN POWER LINES...AND
DAMAGE SOME STRUCTURES.

$$

WAZ001-503-211200-
/O.CON.KSEW.WI.Y.0005.000000T0000Z-080121T1200Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-
820 PM PST SUN JAN 20 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST MONDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST MONDAY. 

STRONG WINDS WILL CONTINUE TO FUNNEL OUT FROM THE FRASER RIVER
VALLEY THIS EVENING WITH NORTHEAST TO EAST WINDS OF 25 TO 35 MPH
WITH GUSTS UP TO 45 MPH POSSIBLE ACROSS THE AREA. WINDS WILL
WEAKEN EARLY MONDAY MORNING.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP
SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND
CAUSE LOCAL POWER OUTAGES. MOTORISTS...ESPECIALLY THOSE WITH HIGH
PROFILE VEHICLES...SHOULD ALSO BE ALERT FOR SUDDEN...STRONG CROSS
WINDS.

$$

CERNIGLIA

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Jan 19, 3:30 PM PST, 56 minutes earlier.

Area forecast discussion, Jan 19, 3:30 PM PST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
330 PM PST SAT JAN 19 2008

.SYNOPSIS...AN UPPER LEVEL TROUGH WILL CONTINUE TO PASS THROUGH WA
THIS EVENING WITH SHOWERS DECREASING AFTER MIDNIGHT. STRONG
NORTHEASTERLY WINDS WILL BLOW THROUGH THE FRASER RIVER VALLEY OF BC
SUNDAY MORNING BRINGING COOLER AIR INTO WESTER WA AND VERY WINDY
CONDITIONS ACROSS THE NORTH. DRY BUT COOL CONDITIONS WILL PERSIST
THROUGH THE MIDDLE OF THE WEEK...THEN MORE RAIN AND SNOW IS POSSIBLE
THURSDAY THROUGH SATURDAY.

&&

.SHORT TERM...UPPER LEVEL LOW MAKING ITS WAY ACROSS WA THIS EVENING
WITH SCATTERED TO NUMEROUS SHOWERS ON THE RADAR. WATER VAPOR LOOP
SHOWS THE TROUGH AXIS RIGHT ACROSS THE CASCADES HEADING E. ONE
CONCERN FOR THE EVENING IS THE CHANCE FOR A LITTLE BIT OF LOWLAND
SNOW. KBLI SWITCHED TO SNOW BRIEFLY THIS AFTERNOON AS WINDS TURNED
TO NORTHERLY. TEMPS ACROSS THE REMAINDER OF THE INTERIOR WILL BE
RIGHT ON THE BORDER SO MENTIONED THE POSSIBILITY OF SOME SNOW
SHOWERS IN THE EVENING....ESPECIALLY IF WINDS ACROSS THE REST OF THE
INTERIOR ALSO SWITCH OVER TO THE NORTH SOONER THAN EXPECTED. PRECIP
ALSO IS STARTING TO FOCUS INTO BANDS WHICH WOULD ALSO MAKE THINGS
INTERESTING IF HEAVIER RAIN/SNOW SHOWERS DEVELOP.

BIG STORY FOR SUNDAY IN THE FRASER VALLEY OUTFLOW THAT THE MODELS
HAVE BEEN SHOWING OVER THE PAST FEW DAYS. THE UPPER LEVEL TROUGH
WILL SHIFT TO THE SE OVER EASTERN OREGON SUN MORNING AS A STRONG SFC
HIGH ACROSS INTERIOR BC SAGS SOUTHWARD. PRES GRADIENT FROM
BELLINGHAM TO WILLIAMS LAKE BC INCREASES TO -19 MB WITH STRONG NE
FLOW SPEWING OUT OF THE FRASER RIVER VALLEY INTO WESTERN WA. THE
EAST WINDS WILL ALSO FAN OUT THROUGH THE STRAIT OF JUAN DE FUCA
MAKING FOR A PRETTY BLUSTERY DAY ACROSS THE NORTH. WENT AHEAD AND
ISSUED WIND ADVISORY FOR NORTH INTERIOR...SAN JUANS AND WESTERN
STRAIT FOR NE TO E WINDS AT LEAST 25 TO 35 WITH GUST UP TO 55 MPH
POSSIBLE. AS FOR THE TEMPS...MOST AREAS WILL STRUGGLE TO GET OUT OF
THE 30S ON SUNDAY...BUT SKIES WILL BE IMPROVING IN THE AFTERNOON FOR
A MOSTLY SUNNY DAY. MOST LIKELY THE COLDEST TEMPS OF THE SEASON WILL
BE OVERNIGHT SUNDAY WITH MORNING LOWS ON MARTIN LUTHER KING JR DAY
DOWN TO THE TEENS TO MID 20S. DRY AND COOL ON TUES AS WELL. 33

.LONG TERM...DRY AND COOLER WEATHER IS EXPECTED ACROSS WESTERN WA
THROUGH WEDNESDAY WITH LITTLE CHANGE TO THE PREVIOUS FORECAST. BY
THURSDAY...THE UPPER LOW THAT WAS OVER WA ON SAT WILL EVENTUALLY GET
PINCHED OFF INTO A CUTOFF LOW OFF THE CA COAST. MODELS DISAGREE WITH
WHERE THIS CUTOFF WILL VENTURE...EITHER EAST AS IT PHASES WITH
ANOTHER DEVELOPING TROUGH OR BACK NORTH TOWARD THE PAC NW. WILL NEED
TO WATCH HOW THIS EVOLVES AS DIFFERENT TRACKS MAY UPSET THE OVERALL
PATTERN. MODELS DO HINT AT A BROAD TROUGH DEVELOPING ACROSS THE AREA
THROUGH SATURDAY SO DID INTRODUCE CHANCE POPS ACROSS THE AREA. TEMPS
WILL STILL BE ON THE COOL SIDE WHICH WOULD MAKE THINGS REALLY
INTERESTING WITH THE POSSIBILITY OF MORE LOWLAND SNOW. 33

&&

.AVIATION...WITH LOW PRESSURE CENTERED NEAR THE CENTRAL PUGET SOUND
AREA...EXPECT NEARLY STATUS QUO LOW CLOUDS AND RATHER LOW
VISIBILITIES TO CONTINUE MUCH OF THE NIGHT. SHOWER ACTIVITY OVER THE
NORTH SOUND WILL GRADUALLY SHIFT SOUTH THROUGH THE SOUND LATE
TONIGHT. THERE IS THE RISK THAT PRECIPITATION WILL CHANGE TO SNOW
OVERNIGHT WITH UP TO 1 INCH ACCUMULATION BETWEEN ABOUT MIDNIGHT AND
7 AM AS MODIFIED ARCTIC AIR BEGINS POURING OUT OF THE FRASER VALLEY
NE OF BELLINGHAM AND DUMPS SOUTH THRU THE SOUND. THE BEST CHANCE FOR
THE LIGHT ACCUMULATION IN THE SEATTLE AREA IS BETWEEN 2 AND 6 AM.
TEMPERATURES AT THE CHANGEOVER WOULD BE NEAR FREEZING. THE AIR MASS
WILL RAPIDLY DRY FROM THE NORTH EARLY SUN MORNING WITH SEVERE CLEAR
BY 16Z OVER MUCH OF THE AREA. NE WINDS IN THE FRASER OUTFLOW AREA
AND NORTH OF THE SAN JUANS WILL REACH 30 TO 40 KT AROUND 7 AM SUN
MORNING AND WILL CONTINUE THRU SUN NIGHT OR MON. ALBRECHT

&&

.MARINE...CONVERGING LOW LEVEL WINDS OCCURRING AT THIS TIME WITH LOW
PRESSURE SITTING OVER THE CENTRAL PUGET SOUND AREA. WIND WILL COME
AROUND TO N OVERNIGHT AS THE LOW DROPS S...AND WILL THEN RAPIDLY
RAMP UP TO GALE FORCE COAST...STRAIT AND NORTH INLAND WATERS EARLY
SUN MORNING AS BELLINGHAM-WILLIAMS LAKE PRESSURE GRADIENTS RISE TO
-18 MB. SCA WINDS ARE EXPECTED AT THE EAST ENTRANCE...ADMIRALTY
INLET AND PUGET SOUND/HOOD CANAL BEGINNING EARLY SUN. THESE STRONG
WINDS WILL CONTINUE THROUGH MUCH OF THE DAY MON. WINDS AND SEAS WILL
SUBSIDE LATER MON WITH LIGHT CONDITIONS TUE AND WED AS THE HIGH
DRIFTS SE AND WEAKENS. A RATHER STRONG PACIFIC STORM SYSTEM WILL
APPROACH VANCOUVER ISLAND THU. ALBRECHT

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
.GALE WARNING COAST...WEST ENTRANCE TO THE STRAIT...CENTRAL
  STRAIT...AND NORTHERN INLAND WATERS.
.SMALL CRAFT ADVISORY...EAST ENTRANCE TO THE STRAIT...ADMIRALTY
  INLET...AND PUGET SOUND AND HOOD CANAL.
.WIND ADVISORY NORTH INTERIOR...SAN JUANS...WESTERN STRAIT.

WEATHER.GOV/SEATTLE

Nearby

Wind Advisories in Washington, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.